Discussing Side Effects In PrEP Follow Up Appointments

Follow-up appointments for PrEP are fairly straightforward and can be done in a systematic way in a 15-minute appointment. The first thing I like to do is have a conversation with the patients about how everything is going. Have they had any issues with the medications? In particular, are they having any side effects, and particularly, are there any side effects that’s stopping them from being able to take the medicine?

Gut side effects are quite common and for this reason, I do recommend that they trial taking the medicine either with food or at slightly different times. People who get nausea after taking the tablet, I sometimes say, “Why don’t you try taking it at night before you go to sleep?” That way, if the nausea comes, they may be asleep while it’s happening and they may miss out on that particular side effect. What we know is that this particular side effects does tend to wane quite quickly.

Very occasionally, I have had some patients who have developed unusual rashes while taking PrEP. I’m not 100% sure of these mechanisms, but it does seem to happen infrequently. Again, this seems to be a minor side effect that does go away. However, remember, when a person is seroconverting, round about 70% of people during the seroconversion to HIV-positive can get a rash. This is a very important point in time to do a full sexual health screening and to check their HIV status. I would do that as a part of a fourth generation antibody test and include P24 as well.

Please follow and like us:

Related posts:

Powered by WordPress. Designed by WooThemes